Q. I’ve just learned that many people over 50 are vitamin D deficient. My doctor called with my test results: I have about 7 percent of the recommended amount of vitamin D in my body.

I’ve got all the symptoms but attributed them to arthritis and age. For years I’ve taken a multivitamin and two calcium + 400 units of vitamin D daily, so my low levels came as a surprise. My doctor said he’s begun testing all women over 50 for D deficiency. He prescribed 50,000 units of vitamin D to be taken once weekly. Is this much vitamin D dangerous?

A. If you were taking that much vitamin D daily, you might well get into the toxic range. Your doctor will be monitoring to make sure your vitamin D levels stabilize with treatment.

Research evidence is mounting that 400 international units of vitamin D daily, the currently recommended intake, is inadequate for many people. Vitamin D is essential not only for preventing rickets and building strong bones, but also for a healthy immune system that can fight off infections and cancer.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

  1. mkk
    Reply

    I had blood work done last year and this year, never really paid attention to as how much in vitamin D he gave me last year but he just recently (today) put me on 50,000iu twice a month and I don’t go back till October but I got to go get blood work done again a week before that appointment, I drink a lot of milk myself plus I take multivitamins with minerals every day plus fibromyalgia runs in my mom’s family and I have had it on and off the last couple years so in 4 month’s we will see how it is then, I also try to eat a lot of veggies and fruits when the money situation permit’s, that is why I have a big garden.

  2. Susan
    Reply

    First you need to know if the doctor prescribed Vitamin D2 or D3.

  3. jml
    Reply

    Your problem sounds so similar to mine! Anxiety attacks and all. Since I’ve been taking the 50,000/wk (it’s been about 6-7 weeks) I feel so much better. So much more energy! I was sleeping so much, couldn’t lose weight, I’ve lost 10 pounds! :) My Vit D levels were VERY low, I don’t have the test results with me, but my doctor was shocked how low they were at age 39.
    Amazing how much something you would never think of could change so much in your life!

  4. NGM
    Reply

    Thank you, drgf. I was diagnosed with a VitD level of 17 last Monday and feeling hopeless. You gave me hope.

  5. drgf
    Reply

    I was diagnosed last March for very low vit D, (14). I took the 50,000 of the prescription vit D for 2 goes of 8 weeks. Blood work retested after that it came up to 38 and then again in 8 weeks with more of the script of 50,000vit D… it is up to 46. Doc said to take cal+vit d 600mg every day. I tried that and got so very extremely constipated. Wondering if anyone else uses cal+vit D and has that result.
    BTW, I had very bad joint, back, feet, everywhere-pain too like mentioned above, before diagnosed, and sometimes it got worse on the script of Vit D and then the sun came out in my body and the pains began to go away. After a year I do feel like a new person, however, still not where I want to be, but so very much better. So, if you are just starting out with this treatment , do keep on keeping on… it will get better, as this is a serious and very odd deficiency.
    It does play with your mind as well as body. I did also get anxiety attacks, with all the symptoms plus the pain everywhere and then a zing down the arm or leg every now and then rather often. The anxiety now is way down and I am responding rather normally to worrisome thoughts or excitement, which was just as bad as the pain, at least for me. I was a low key personality and went with the flow, being mostly in the present and satisfied with the present situations, or calmly get busy and set up a plan to change it.
    Best of luck with this process and do hang in there it will get better. As you get more energy do make it a point to step outdoors and get some exercise if just walking a bit as well as great balanced diet and faith. drgf

  6. Katrina M. G.
    Reply

    My level was 11.1 after taking 5000 IU per day for 1 week. My Dr published it to my online chart but left no message for today. I go back in about 2 weeks. Anyone else have this level? Just curious. Anyone else lower? It really begins to explain why I have Avascular Necrosis in many joints. Also explains why they hit on MS sometimes. Please tell me it will get better fast! Thanks a bunch!

  7. chris
    Reply

    Hello,
    I read your post you wrote 3 years ago about vitamin d deficiency and after your treatment from your Dr.
    You were find I was wondering how are you doing now I recently was prescribed 50000iu once a week I’m 45 years old and diagnosed with celiac disease do you have any comments?

  8. Ac
    Reply

    My vit d level was low 9. I am now taking 50000 iu twice a week with no side effects. I take 50000 iu on Sunday and on Wednesday. I am feeling so much better now, no joint pain, no muscle or bone pain.
    I feel so good….
    If your vit d levels are low, take 50000iu twice a week for 8 weeks and then once a week for 4 weeks. Now I am on maintenance dose of 50000 iu once in two weeks.
    Life is good now … God bless vit d
    No side effects for me.

  9. Livin' in FL
    Reply

    I was recently diagnosed with a Vitamin-D deficiency and a level of 10. I just started on the 50,000 dosage 2 days ago. Today I had the worst diarrhea episode I have ever had. My stomach hasn’t been feeling great since I took the capsule, but I do have a sensitive stomach, so I didn’t think much of it. But now, I’m really concerned. I’ve also had some hip pain. Of course I have no way of knowing if it’s because of the Vitamin D prescription or not, but it’s certainly making me wonder. I’m going to try and tough it out, but if anyone else had this problem I’d be interested to know if it got better as your system adjusted to the high dosage.

  10. cat5400
    Reply

    I also have low vitamin D. I took it for a couple of months and my number came up, but not high enough. Had I taken it regularly it may well have been up to normal range. I did some reading and found out that those with low levels of Vitamin D have trouble bringing it back up unless taking 5000 IU’s daily. That is what I am taking and hopefully it will be within high normal range next bloodtest.
    I take Advair daily and Avepro. A few months back I noticed pretty bad hair thinning. At that time I was taking Advair twice a day and Diovan HCT. I had been on Diovan for years but about 4 months prior was put on Diovan HCT…could not take it, that’s when the hair loss started. I changed my BP med, cut down on the advair and the thinning stopped, but regrowth has not begun. After reading about low Vitamin D, it is possible that the hair loss was related to that….we’ll see.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.